A woman in her mid-60s presented to transient ischaemic attack (TIA) clinic with a 3-year history of intermittent sensory changes and white discolouration affecting the left side of her tongue. Following extensive investigation, a provisional diagnosis of posterior circulation TIA was made, and the patient was commenced on clopidogrel therapy. Despite anti-platelet treatment, she continued to have identical episodic symptoms. She was referred to the rheumatology team for assessment of possible underlying autoimmune pathology. On rheumatology assessment, the patient reported colour changes on the tongue, associated with numbness, followed by paraesthesia of the affected area. A comprehensive assessment excluded secondary causes and a diagnosis of primary Raynaud’s phenomenon of the tongue was made. The diagnosis of TIA was revoked. This case illustrates a rare presentation of a common condition and highlights the sensory symptoms which are associated with Raynaud’s phenomenon.
- Connective tissue disease
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors KB drafted the case report. AK is the patient’s named rheumatology consultant and revised and approved the report.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.